Chlorphenamine (including Piriton)
1. About chlorphenamine
Chlorphenamine is an antihistamine medicine that relieves the symptoms of allergies.
It's known as a drowsy (sedating) antihistamine. It's more likely to make you feel sleepy than some other antihistamines.
It's used for:
- hay fever
- red, itchy eyes (conjunctivitis)
- hives (urticaria) caused by food allergies and chickenpox
- insect bites and stings
You can buy chlorphenamine from pharmacies and supermarkets. Chlorphenamine is also available on prescription.
It's sometimes mixed with other medicines like ephedrine, pseudoephedrine or pholcodine to treat coughs and colds.
It comes as tablets or as a liquid that you swallow.
2. Key facts
- Avoid drinking alcohol while you're taking chlorphenamine. Alcohol increases the risks of side effects.
- It normally takes 30 minutes to an hour to work.
- Common side effects include feeling sick (nausea), sleepy or dizzy. You may also have difficulty concentrating, a dry mouth, headaches or blurred vision.
- Chlorphenamine is also known by the brands Allercalm, Allerief, Hayleve and Piriton.
- When mixed with other medicines, it can be called Cofsed Linctus, Galpseud Plus Linctus and Haymine.
3. Who can and can't take chlorphenamine
Chlorphenamine can be taken by most adults and children aged 1 year and older.
Children aged 1 to 12 months should only take chlorphenamine if prescribed by a doctor.
Chlorphenamine isn't suitable for some people. Tell your doctor or pharmacist if you:
- have had an allergy to chlorphenamine or any other medicines in the past
- have an eye problem called primary angle closure glaucoma
- have problems peeing or emptying your bladder
- have epilepsy or another health problem that puts you at risk of fits
- have an intolerance to, or can't absorb, some sugars such as lactose or sucrose
- are booked to have an allergy test – taking chlorphenamine may affect the results, so you might need to stop taking it a few days before the test. Ask a pharmacist or your doctor for advice.
- are unable to have any alcohol – some liquid chlorphenamine products contain a very small amount of alcohol. Check the ingredients and the packaging carefully.
4. How and when to take it
If you or your child has been prescribed chlorphenamine, follow your doctor's instructions about how and when to take it.
If you have bought chlorphenamine or any medicine containing chlorphenamine from a pharmacy, follow the instructions that come with the packet, or ask your pharmacist for advice.
If you or your child's symptoms don't get better within a few days, talk to a doctor.
How much to take
Chlorphenamine comes as 4mg tablets and as a liquid that you swallow. If you're taking liquid chlorphenamine, follow the instructions that come with the medicine for how much to take.
If you're taking chlorphenamine tablets, the usual dose for allergies in adults and children aged 12 years and older is 4mg every 4 to 6 hours. Do not take more than 6 tablets (24mg) in 24 hours.
Doses are lower for children and babies, and they may take it less often. Your doctor will use your child's age to work out the right dose.
If you have bought chlorphenamine from a pharmacy for a child aged over 1 year, follow the instructions on the packet or ask the pharmacist.
If you're over 65 years old, do not take more than 3 tablets (12mg) in 24 hours as you're more likely to get side effects.
When used for coughs and colds, chlorphenamine is mixed with other medicines in a liquid that you swallow. Follow the instructions on the bottle or packaging or how much to take.
How to take it
You can take chlorphenamine with or without food.
Swallow your chlorphenamine tablets with a drink of water, milk or juice. 4mg tablets can be broken in half for children and people taking lower doses.
Chlorphenamine liquid may be easier for children to take than tablets. The medicine will come with a plastic syringe or spoon to help you measure out the right dose.
If you don't have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon as it will not give the right amount.
When to take it
Only take chlorphenamine when you need to.
- for allergies, you may only need to take chlorphenamine on a day you have symptoms, such as if you have been exposed to a trigger like animal hair
- for hay fever, you may need to take it regularly to prevent symptoms during spring and summer
What if I forget to take it?
Take your forgotten dose as soon as you remember, unless it's nearly time for your next dose. Never take 2 doses at the same time. Never take an extra dose to make up for a forgotten one.
If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.
What if I take too much?
If you have accidentally taken too much chlorphenamine, you may:
- feel very sleepy
- feel nervous or restless
- feel or be sick (nausea or vomiting)
- get blurred vision
- get a very fast, uneven or pounding heartbeat (palpitations)
In serious cases, you can have fits or become unconscious and may need emergency treatment in hospital.
Urgent advice: Call your doctor straight away if you take too much chlorphenamine by accident
If you need to go to a hospital accident and emergency (A&E) department, do not drive yourself - get someone else to drive you or call for an ambulance.
Take the chlorphenamine packet or leaflet inside it, plus any remaining medicine, with you.
5. Side effects
Like all medicines, chlorphenamine can cause side effects, although not everyone gets them.
Common side effects
Common side effects of chlorphenamine happen in more than 1 in 100 people.
Talk to your doctor or pharmacist if these side effects bother you or don't go away:
- feeling sleepy during the daytime
- feeling sick (nausea)
- feeling dizzy or difficulty concentrating
- dry mouth
- blurred vision
Children and people aged over 65 have more chance of getting some side effects, such as feeling restless, excited or confused.
Serious side effects
Tell your doctor straight away if you have:
- yellowing of the skin or whites of the eyes - these can be signs of liver problems
- bruising or bleeding that's more than normal
Serious allergic reaction
In rare cases, it's possible to have a serious allergic (anaphylaxis) reaction to chlorphenamine.
Immediate action required: Call 999 or go to A&E if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These are not all the side effects of chlorphenamine. For a full list, see the leaflet inside your medicine packet.
You can report any suspected side effect to the UK safety scheme.
6. How to cope with side effects
What to do about:
- feeling sleepy during the daytime - drowsiness usually wears off 4 to 6 hours after a dose. Do not drive or use tools or machinery if you're feeling this way.
- feeling sick (nausea) - it may help if you don't eat rich or spicy food while you're taking chlorphenamine
- feeling dizzy or difficulty concentrating - stop what you're doing and sit or lie down until you feel better. If the feeling doesn't go away or is troubling you, do not take any more medicine and speak to a pharmacist or your doctor.
- dry mouth - chew sugar-free gum or suck sugar-free sweets
- headaches - make sure you rest and drink plenty of fluids. Ask your pharmacist to recommend a painkiller. Talk to your doctor if they last longer than a week or are severe.
- blurred vision - do not drive or use tools or machinery while this is happening. If it lasts for more than a day or two, speak to your pharmacist or doctor as they may need to change your treatment.
7. Pregnancy and breastfeeding
Chlorphenamine isn't normally recommended in pregnancy. There's no firm evidence that it's harmful to an unborn baby, but there isn't enough information to be sure it's safe.
A non-drowsy antihistamine called loratadine is normally used first because there's more information to say that it's safe.
Talk to your doctor about the benefits and possible harms of taking chlorphenamine. It'll also depend on how many weeks pregnant you are and the reason you need to take chlorphenamine.
For more information about how chlorphenamine can affect you and your baby during pregnancy, read this leaflet on the Best Use of Medicines in Pregnancy (BUMPS) website.
Chlorphenamine and breastfeeding
Non-urgent advice: Tell your doctor if you're:
- trying to get pregnant
8. Cautions with other medicines
Some medicines and chlorphenamine interfere with each other and increase the chances of you having side effects.
Check with your pharmacist or doctor if you're taking:
- a type of antidepressant called a monoamine oxidase inhibitor, such as phenelzine
- phenytoin (an anti-epilepsy medicine)
- any medicine that makes you drowsy, gives you a dry mouth, or makes it difficult for you to pee. Taking chlorphenamine might make these side effects worse.
Mixing chlorphenamine with herbal remedies and supplements
There might be a problem taking some herbal remedies and supplements alongside chlorphenamine, especially ones that cause side effects such as sleepiness, a dry mouth or making it difficult to pee.
Tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.
9. Common questions
How does chlorphenamine work?
How long does it take to work?
How long can I take it for?
Is it safe to take chlorphenamine for a long time?
Is it possible to be addicted to chlorphenamine?
What's the difference between chlorphenamine and other antihistamines?
Can you take more than one antihistamine at a time?
Can I take chlorphenamine with painkillers?
Will it help me sleep?
Can I drink alcohol with it?
Is there any food or drink I need to avoid?
Will it affect my fertility?
Will it affect my contraception?
Can I drive or ride a bike with it?
Can lifestyle changes help with hay fever and other allergies?
Page last reviewed: 19/09/2018
Next review due: 19/09/2021